Flash Flood, Sharp
- When
- August 16, 11:00 PM CST to August 17, 12:30 AM CST
- Where
- Sharp County, Hardy to 0.43 mi SSW of Hardy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.320, -91.480
Flash flooding was observed in portions of Hardy.
More than four inches of rain caused a nine foot rise on the Big Piney Creek near Dover (Pope County) during the evening of 08/19/2018. The flow jumped from 500 cubic feet per second (CFS) to 17,000 CFS in four hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
More than four inches of rain caused a nine foot rise on the Big Piney Creek near Dover (Pope County) during the evening of 08/19/2018. The flow jumped from 500 cubic feet per second (CFS) to 17,000 CFS in four hours. The Big Piney Creek climbed nine feet and overflowed. Roads near Treat (Pope County) were impassible due to water and storm debris. A similar rise occurred along the South Fork of the Little Red River at Clinton (Van Buren County).
Active weather continued on the 20th when a cold front plowed through the region. One last round of storms tore through locations toward the Mississippi River. Straight-line winds pushed trees onto houses and peeled the roof back on an elementary school in Brinkley (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 16, 6:26 PM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 726 PM CDT Thu Aug 16 2018 .AVIATION... An area of showers and thunderstorms are forecast to move into Arkansas this evening and these will bring thunderstorms to KHRO and KBPK. Otherwise VFR conditions will be see through the TAF period. A second area of showers and thunderstorms will move through the state on Friday from the North to the South. This line will reach KPBF and KLLQ before OOZ Sat. && .PREV DISCUSSION...(ISSUED 245 PM CDT Thu Aug 16 2018) SHORT TERM...Tonight Through Saturday Much to my disgust, dewpoints in much of central and southern Arkansas have risen into the mid 70s to lower 80s. Even though temperatures aren't too far from average highs, the combination of this and the high humidity have necessitated a short-duration heat advisory for the remainder of the afternoon and into the early evening. Focus shifts to potential convection tonight. Though there are already some showers along outflow over southeast Arkansas, the higher convective potential will be later tonight, as a more potent upper trough digs down into the mid-Mississippi Valley and pushes a surface front into the region. Initially, there will be a round of showers and thunderstorms as one shortwave swings through northern Arkansas in the mean flow late tonight and early Friday morning. There should be a couple more rounds of showers and thunderstorms Friday and Friday night, as the front sinks further south into Arkansas and more upper systems move through in the mean flow and interact with it. On Saturday, rain chances will decrease in the north, as drier air pushes in behind the front. Ahead of the boundary, showers/storms will continue. LONG TERM...Saturday Night Through Thursday Unsettled conditions are expected during at least the first half of this period. The upper flow across the U.S. is forecast to amplify during this period, with an increase in amplitude of the western U.S. ridge expected. Slow moving upper level energy is expected to move south from the mid Mississippi valley early in the period. An associated cold front will also slowly approach. Several rounds of precipitation are expected to affect the mid south accordingly, before the system(s) clear to the southeast. Forecasts will reflect temporal forecast uncertainties. FIRE WEATHER... No significant fire weather issues are expected through the next seven days. Rain chances will continue into mid-week next week. Minimum humidity will remain high through the period. && .LZK Watches/Warnings/Advisories... Heat Advisory until 7 PM CDT this evening FOR Arkansas-Bradley- Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner- Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-Johnson- Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pope- Prairie-Pulaski-Saline-Scott-White-Woodruff-Yell. && Aviation...65
Hazardous Weather Outlook National Weather Service Little Rock AR 955 AM CDT Thu Aug 16 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 955 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected later this afternoon and evening, especially across northern sections of the state. A few storms will approach severe limits, with gusty winds the primary concern. The focus will then turn to the possibility of heavy rain tonight and into Friday. An upper level impulse and a very moist airmass will likely result in areas of heavy rain across the northern and especially the northwest parts of the state. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Showers and thunderstorms with potentially heavy rain will be ongoing across mainly the northern part of the state early Friday. Localized flash flooding will remain a concern. The unsettled weather pattern will continue into the weekend and early next week, with chances for showers and thunderstorms each day. Initially, precipitation will be concentrated over northern and central sections of the state. As the week progresses, rain will affect the southern counties as well. The main headliner in the coming days will be the heavy rain potential. Widespread two to four inch amounts are expected across the northern and central counties, and there could be locally more. Given this much rain, high water problems could become an issue. .Spotter Information Statement... Limited spotter activation may be required this afternoon and evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
1059 PM CDT THU AUG 16 2018
ARZ022-023-031-170430-
Pope AR-Van Buren AR-Conway AR-
1059 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...
NORTHEASTERN CONWAY AND EAST CENTRAL POPE COUNTIES UNTIL 1130 PM
CDT...
At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jerusalem, or 15 miles northeast of Russellville, moving east at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lanty... Jerusalem...
Claude... Cleveland...
Catholic Point... Blick...
Middleton... Macedonia in Conway County...
Center Ridge... Caglesville...
Oak Grove in Pope County... Moreland...
Wonderview...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3531 9297 3534 9301 3539 9299 3549 9258
3533 9252
TIME...MOT...LOC 0359Z 251DEG 23KT 3539 9290
CooperSpecial Weather Statement
National Weather Service Little Rock AR
1102 PM CDT THU AUG 16 2018
ARZ006-007-170445-
Sharp AR-Fulton AR-
1102 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON AND
NORTHEASTERN SHARP COUNTIES UNTIL 1145 PM CDT...
At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or near Mammoth Spring, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cherokee Village... Mammoth Spring...
Hardy... Mammoth Spring State Park...
Armstrong... Saddler Falls...
Saddle... Wirth...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
3639 9131 3639 9129 3637 9129 3637 9128
3633 9128 3633 9161 3635 9166 3646 9163
3650 9152 3650 9141
TIME...MOT...LOC 0401Z 256DEG 17KT 3639 9152
CooperSpecial Weather Statement
National Weather Service Little Rock AR
1119 PM CDT THU AUG 16 2018
ARZ023-024-170500-
Van Buren AR-Cleburne AR-
1119 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAN BUREN AND
NORTHWESTERN CLEBURNE COUNTIES UNTIL MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Bay Marina, or near Clinton, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Heber Springs... Clinton...
Fairfield Bay... Greers Ferry...
Higden... Fairfield Bay Marina...
Sugar Loaf Recreation Area... Choctaw...
Edgemont... Dam Site Marina...
Hill Creek Recreation Area... Brownsville...
Eden Isle... South Fork Recreation Area...
Narrows Marina... Choctow Recreation Area...
Woodrow...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3548 9241 3552 9246 3557 9243 3569 9207
3561 9199 3549 9199
TIME...MOT...LOC 0419Z 257DEG 24KT 3553 9235
CooperSpecial Weather Statement
National Weather Service Little Rock AR
1124 PM CDT THU AUG 16 2018
ARZ016-025-033-170515-
White AR-Independence AR-Jackson AR-
1124 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INDEPENDENCE...
SOUTHWESTERN JACKSON AND NORTH CENTRAL WHITE COUNTIES UNTIL 1215 AM
CDT...
At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Plains, or 15 miles south of Batesville, moving east at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pleasant Plains... Thida...
Rosie... Roosevelt...
Huff...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3551 9148 3549 9174 3552 9179 3561 9179
3568 9154 3561 9145
TIME...MOT...LOC 0424Z 257DEG 24KT 3556 9171
CooperSpecial Weather Statement
National Weather Service Little Rock AR
1134 PM CDT THU AUG 16 2018
ARZ015-170500-
Izard AR-
1134 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD COUNTY UNTIL
MIDNIGHT CDT...
At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacrosse, or near Melbourne, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Melbourne... Horseshoe Bend...
Oxford... Franklin...
Myron... Lacrosse...
Zion... Violet Hill...
Wiseman... Brockwell...
Larkin...
LAT...LON 3625 9169 3621 9169 3621 9167 3618 9167
3616 9168 3611 9168 3602 9189 3618 9200
3626 9186
TIME...MOT...LOC 0434Z 236DEG 21KT 3613 9190
GoudswardSpecial Weather Statement
National Weather Service Little Rock AR
1137 PM CDT THU AUG 16 2018
ARZ014-015-170500-
Stone AR-Izard AR-
1137 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR STONE AND SOUTHWESTERN IZARD
COUNTIES UNTIL MIDNIGHT CDT...
At 1137 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard Springs Campground to near
Mountain View to 8 miles northeast of Old Lexington. Movement was
east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Mountain View... Melbourne...
Brandenberg... Croker...
Lone Star... Gorby...
Gid... Herpel...
Lunenburg... Blanchard Springs Campground...
Guion... Allison...
Hanover... Rushing...
Turkey Creek... Mt Olive in Izard County...
Timbo... Gunner Pool Campground...
Barkshed Campground... Newnata...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3597 9182 3588 9184 3582 9187 3575 9186
3572 9237 3598 9234 3597 9231 3600 9230
3616 9199
TIME...MOT...LOC 0437Z 250DEG 31KT 3600 9225 3587 9215 3577 9227
CooperThe Little Rock radar (KLZK), 179 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
7 thunderstorm wind, 6 flash flood, 5 hail. Local standard time, as filed.
Flash flooding was observed in portions of Hardy.
Street flooding occurred on Oak Street in Conway near Tazikis and Burger King.
Flash flooding occurred on Arkansas Hwy 123 near the intersection of U.S. Hwy 64.
A tree was blown down near Lake Hamilton. There were also several power outages through the Lake Hamilton region.
A tree was blown down near Prim.
A 60 mph wind gust was reported south of Houston.
Widespread flash flooding occurred across the area, with areas of Arkansas Hwy 95 flooded.
Several homes and business were flooded in the town of Clinton, AR.
Severe thunderstorm winds blew down several hardwood trees in and south of the community of Arthur. A manufactured home sustained minor damage to an attached porch, along with some siding and guttering removed.
Several trees and power lines were blow down, along with damage to a mobile home.
Several high water rescues were accomplished due to flash flooding. Several roads were closed also.
Limbs were blown down near Center Hill.
Several trees were blown down across Brinkley, one of which damaged a home. There was also damage to the roof of the elementary school.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779949, 779953, 767579, 767580, 767581, 767574, 779956, 767582, 767584, 767590, 767576, 767577, 767586, 767587, 767578, 767588, 767583, 767589.